Mechanical ventilators have alarm systems that warn the nurse of a problem with either the client or the ventilator. Alarm systems must be activated and functional at all times. The nurse must recognize an emergency and intervene promptly, so that complications are prevented. If the cause of an alarm cannot be determined, the nurse ventilates the client manually with a resuscitation bag until the problem is corrected by a second nurse, the respiratory therapist, or physician.
The return of bloody secretions is an unexpected outcome related to suctioning. If this occurs, the nurse should first assess the client and then determine the amount of suction pressure being applied. The amount of suction pressure may need to be decreased. The nurse also needs to be sure that intermittent suction and catheter rotation is being done during suctioning. Continuing with the suctioning or doing vigorous suctioning through the mouth will cause increased trauma and thus increased bleeding. Suctioning is normally performed on clients who are unable to expectorate secretions.
If unexpected extubation occurs, the nurse would first assess the client for airway patency, spontaneous breathing, and vital signs. The nurse would remain with the client, call for assistance, and prepare for reintubation.
If the nurse notes that a chest tube is not draining, the nurse would first check for a kink or possible clot in the chest drainage system. The nurse also observes the client for respiratory distress or mediastinal shift, and if this occurs, the physician is notified. Checking the heart rate and blood pressure is not directly related to the lack of chest tube drainage. Connecting a new drainage system to the client’s chest tube is done when the fluid drainage chamber is full. There is a specific procedure to follow when a new drainage system is connected to a client’s chest tube.
If a monitor alarms sounds, the nurse should first assess the clinical status of the client to see if the problem is an actual dysrhythmia or a malfunction of the monitoring system. An unattached electrocardiogram wire should not be mistaken for asystole.
A sudden significant decrease in urine output, to either oliguria or anuria, represents obstruction of the urinary tract, usually at the bladder neck or urethra. This represents a medical emergency, requiring prompt treatment to preserve kidney function. In this instance, the nurse would call the physician to report the findings immediately.
Anorexia and nausea are two of the common symptoms associated with digoxin toxicity, which is compounded by hypokalemia. The nurse should first check the results of the potassium level. This would provide additional data to report to the physician, which is a key follow-up nursing action. The nurse would not hold the furosemide without an order to do so, given the information provided. The nurse would withhold the digoxin until the physician has been consulted, since digoxin toxicity is suspected.
When the drainage becomes cloudy, peritonitis is suspected. A culture and sensitivity is obtained, and broad-spectrum antibiotics are added to the dialysis solution, pending culture and sensitivity results. The dialysis solution may also be heparinized to prevent catheter occlusion. Some clients must switch to hemodialysis if peritonitis is severe or recurring, but the nurse does not make this decision. The peritoneal dialysis is not stopped.
A complication of a subclavian central line can be an embolism due to air or thrombus. A sudden onset of chest pain shortly after the initiation of TPN may mean that this complication has developed. The infusion is clamped (do not discontinue the line), and the physician is notified immediately.
Edema is the accumulation of excess fluid in the interstitial spaces, which can be determined by intake greater than output and by a sudden increase in weight. To determine the extent of fluid accumulation, the nurse first reviews the intake and output records for the last 2 days. Diuretics should be given in the morning whenever possible to avoid nocturia. Strict sodium restrictions are reserved for clients with severe symptoms.
In order to prevent aspiration while administering a tube feeding, the nurse should place the client in an upright sitting position or place the head of the bed elevated at least 30 degrees. Before the feeding, the nurse checks the placement of the tube by aspirating gastric contents and measuring the pH. Formulas are administered at room temperature.
Nursing responsibilities after cardioversion include maintenance of a patent airway, oxygen administration, assessment of vital signs and level of consciousness, and dysrhythmia detection.
The client who cannot independently shift weight should have a pressure relief pad in place under the buttocks to prevent skin breakdown. The best products for use in providing pressure relief are those that equalize the client’s weight on the device. These include foam, water, gel, or alternating air pads. A plastic-lined pad absorbs moisture but provides no pressure relief. A pillow provides cushion but does not redistribute weight equally. An air ring relieves pressure in some spots but causes pressure in others by its design.
A local anesthetic is used to anesthetize the skin and subcutaneous tissue to minimize tissue discomfort with needle insertion. The client will feel some pain briefly when the sample is aspirated out of the marrow.
In a stage 2 pressure ulcer, the skin is not intact. There is partial thickness skin loss of the epidermis or dermis. The ulcer is superficial and may be characterized as an abrasion, blister, or shallow crater. The skin is intact in stage 1. A deep crater-like appearance occurs in stage 3, and sinus tracts develop in stage 4.
The client with metabolic alkalosis is likely to exhibit a decrease in respiratory rate and depth, nausea, vomiting and diarrhea, restlessness, numbness and tingling in the extremities, twitching in the extremities, hypokalemia, hypocalcemia, and dysrhythmias.
An urticaria reaction is characterized by a rash accompanied by pruritus. Pretreating the client with an antihistamine, such as diphenhydramine, prevents this type of transfusion reaction.
Up to three enemas may be given when there is an order for enemas until clear. If more than three are necessary, the nurse should call the physician (or act on the basis of agency policy). Excessive enemas could cause fluid and electrolyte depletion.
The indirect Coombs' test detects circulating antibodies against red blood cells (RBCs) and is the “screening” component of the order to “type and screen” a client’s blood. This test is used in addition to the ABO typing, which is normally done to determine blood type. The direct Coombs’ test is used to detect idiopathic hemolytic anemia by detecting the presence of autoantibodies against the client’s RBCs.
Bradypnea is characterized by respirations that are regular but abnormally slow. Kussmaul’s respirations are abnormally deep, regular, and increased in rate. Hyperpnea is characterized as respirations that are labored and increased in depth and rate. Respirations that cease for a number of seconds are identified as apnea.
The normal serum calcium level is 8.6 to 10.0 mg/dL. This client is experiencing hypercalcemia. Calcium gluconate and calcium chloride are used to treat tetany that results from acute hypocalcemia. In hypercalcemia, large doses of vitamin D should be avoided. Calcitonin, a thyroid hormone, decreases the plasma calcium level by increasing the incorporation of calcium into the bones, thus keeping it out of the serum.
The client should avoid infections, which can increase metabolic demand and cause dehydration, precipitating a sickle cell crisis. The client should also avoid dehydration from other causes.
Sickling crisis often causes pain in the bones and joints, accompanied by joint swelling. Pain is a classic symptom of the disease and may require large doses of narcotic analgesics when it is severe.
Signs of hypocalcemia include paresthesias, hyperactive reflexes, and a positive Trousseau’s or Chvostek’s sign. Additional signs of hypocalcemia include a decreased heart rate, hypotension, hyperactive bowel sounds, increased neuromuscular excitability, muscle cramps, tetany, seizures, insomnia, irritability, memory impairment, and anxiety.
Article copyright NurseReview.org - #1 source of information to update nurses all over the world. All rights reserved. No part of an article may be reproduced without the prior permission.